Texas, 2023High Wind in Texas, January 15 to 16, 2023
January 15 to 16, 2023 · NWS MAF · 3 events in 2 counties and zones
This is a continuation of the previous event. A strong zonal jet streak across the southern Great Plains resulted in westerly high winds across the higher terrain of far west texas and adjacent areas of southeast New Mexico.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This is a continuation of the previous event. A strong zonal jet streak across the southern Great Plains resulted in westerly high winds across the higher terrain of far west texas and adjacent areas of southeast New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 14, 10:52 PM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Jan 14, 10:52 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1052 PM CST Sat Jan 14 2023
...New AVIATION...
.SHORT TERM...
(This afternoon through Sunday night)
Issued at 120 PM CST Sat Jan 14 2023
WV imagery shows an upper ridge over the Southern Plains this
afternoon. Return flow and unlimited insolation are allowing
afternoon highs to climb to well-above-normal, but nobody seems
to be complaining. Tonight, steady return flow will continue under
a strong, 40+kt southwesterly LLJ, and will combine with
increasing mid/high clouds ahead of the next trough to keep
overnight lows well- above normal as well.
As the next trough approaches overnight, a mountain wave will
develop over the Guadalupes, with high winds expected to manifest
before the end of the first period is out. These winds will
increase Sunday after the upper trough arrives, w/700mb height
gradients tightening up to 60m/100nm or better during the afternoon.
These higher winds could mix down into the higher elevations of the
Davis Mountains during the afternoon as well, with advisory
conditions in the lee of the mountains Sunday and Sunday evening. As
such, we've upgraded watches to warnings and issued advisories to
cover this. A few showers are forecast to develop in the
Sacramentos, but these don't look to make it into the CWA attm.
Instead, we'll be treated to ample BLDU, especially over the
Southeast New Mexico Plains. Despite abundant mid/high cloud, these
downsloping winds will help to push afternoon temperatures to 15-20F
or better above normal, making Sunday the warmest day this forecast,
feeling more like late March than mid January.
Gradients will be slow to slacken Sunday night, and mixing will keep
overnight mins 15-20F above normal in many locations. High winds
will continue in the Guadalupes.
&&
.LONG TERM...
(Monday through Friday)
Issued at 120 PM CST Sat Jan 14 2023
Long term can be summed up in two words: Warm & Windy.
For those interested in more details, a large upper trough will
sweep across the Central Plains on Monday, bringing very windy and
dusty conditions. The decently strong mid-level jet (40-50kt at
700mb) that set up on Sunday will remain over the northern half of
the CWA through Monday. There may be a limited capacity to mix
these higher winds down Monday afternoon given increasing cloud
cover behind the Monday morning Pac Front, so a High Wind Warning
has been issued only for the Guadalupe and Delaware Mountains and
we will hold off on any Wind Advisories for Monday at this time.
However, gusty winds will likely still bring at least patchy
blowing dust to the region in the afternoon.
Behind the Pac Front, cooler temperatures in the 60s and low 70s
for Monday and Tuesday, although these will still be well-above-
normal for this time of year. As the aforementioned trough moves
out late Monday the next trough moves in, bringing some light
precipitation Tuesday and Wednesday morning. Don't get too
excited as any precipitation will be extremely light given drier
air near the surface, so total QPF will be less than 0.10" for
those who do see rainfall. What will be our first rainfall in
quite some time won't be very memorable.
In a similar pattern to Sunday, strong winds on Wednesday may
warrant a high wind warning for the mountains and wind advisory
for the Plains. Cooler temperatures will also return with this
trough as well...50s and 60s for Wednesday, and then low 60s for
Thursday and Friday. Long-range, much colder air behind a cold
front may reach us sometimes this weekend, potentially bringing
temperatures back to near normal. Stay tuned.
&&
.AVIATION...
(06Z TAFS)
Issued at 1048 PM CST Sat Jan 14 2023
VFR conditions continue through at least 17z. Winds overnight
generally southerly with slight veering towards SW. Speeds are
currently b/w 10-15kts at all, sans KPEQ where light/vrb flow
will continue overnight. Winds increase area wide after 17z with
gusts >25kts likely at all locations after 18z. BLDU concerns
could drop vis to MVFR at times in the afternoon everywhere with
emphasis out west where winds are strongest. Increasing local
turbulence near KCNM due to mountain wave formations to the west
during peak mixing.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 43 75 48 69 / 0 0 0 0
Carlsbad 43 69 48 63 / 0 10 0 10
Dryden 38 73 44 75 / 0 0 0 0
Fort Stockton 50 78 48 70 / 0 0 0 0
Guadalupe Pass 48 61 44 53 / 0 0 10 10
Hobbs 38 68 44 63 / 0 0 0 0
Marfa 39 70 39 65 / 0 0 0 0
Midland Intl Airport 44 74 50 68 / 0 0 0 0
Odessa 44 74 50 67 / 0 0 0 0
Wink 39 75 47 67 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 3 AM CST /2 AM MST/ Sunday to 8 PM CST /7
PM MST/ Monday for Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains.
Wind Advisory from 6 AM Sunday to midnight CST Sunday night for
Davis Mountains Foothills-Eastern Culberson County-Van Horn
and Highway 54 Corridor.
High Wind Warning from noon to 6 PM CST Sunday for Davis
Mountains.
NM...High Wind Warning from 2 AM Sunday to 7 PM MST Monday for
Guadalupe Mountains of Eddy County.
Wind Advisory from 5 AM to 11 PM MST Sunday for Eddy County
Plains.
&&
SHORT TERM...44
LONG TERM....88
AVIATION...87Hazardous weather outlook, Jan 14, 1:29 PM CST, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
129 PM CST Sat Jan 14 2023
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-151930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
129 PM CST Sat Jan 14 2023 /1229 PM MST Sat Jan 14 2023/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...This afternoon and tonight.
A High Wind Warning is in effect late tonight for the Guadalupe and
Delaware Mountains.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A High Wind Warning is in effect through Monday afternoon for the
Guadalupe and Delaware Mountains.
A Wind Advisory is in effect through Sunday evening for the Eddy
County Plains, Van Horn and the Highway 54 Corridor, eastern
Culberson County, and Davis Mountain Foothills.
A High Wind Warning is in effect Sunday afternoon for the Davis
Mountains.
Near-critical fire weather conditions are possible Sunday and
Wednesday.
High winds are possible Wednesday afternoon and night across the
Guadalupe, Delaware, and Davis Mountains.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
44
High Wind, Guadalupe and Delaware Mountains
- When
- January 15, 12:00 AM CST to 11:51 AM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- January 16, 12:00 AM CST to 12:38 PM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe and Delaware Mountains
- When
- January 16, 12:00 AM CST to 10:08 AM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in North Dakota, January 15 to 20, 20231 death · $2.4 million · 7 events
- Flooding and High Wind in California, January 15 to 17, 2023$103,000 · 70 kt wind · 41 events
- Winter Storm and Winter Weather in Maine, January 15 to 17, 202315 events
- Heavy Snow and High Wind in New Mexico, January 15 to 16, 202357 kt wind · 9 events
- Flood and Heavy Snow in Arizona, January 15 to 17, 20236 events
- High Wind in Texas, January 15, 202366 kt wind · 4 events
- Debris Flow and Flooding in Puerto Rico, January 15, 2023$1,000 · 4 events
- Heavy Snow in Colorado, January 15 to 19, 20233 events
- High Wind in Texas, January 15, 202354 kt wind · 3 events
- High Wind in New Mexico, January 15, 202356 kt wind · 3 events
- Heavy Snow in Arizona, January 15 to 17, 20233 events
- Strong Wind in Massachusetts, January 15, 2023$8,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078956, 1078955, 1078957.